Texas, 2009

Flash Flooding and Hail in Texas, May 9 to 10, 2009

May 9 to 10, 2009 · NWS SHV · 29 events in 3 counties and zones

Severe high precipitation supercells developed across north central |Texas the evening of May 8th and moved slowly eastward just south of the Red River during the pre dawn hours of May 9th. These storms |encountered a strong capping inversion as they moved east which resulted in these storms collapsing before they moved into northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$209,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe high precipitation supercells developed across north central |Texas the evening of May 8th and moved slowly eastward just south of the Red River during the pre dawn hours of May 9th. These storms |encountered a strong capping inversion as they moved east which resulted in these storms collapsing before they moved into northeast Texas. However, one storm collapsed and produced a heat burst in Red River County Texas. As the storm collapsed, it produced damaging wind gusts across the western portions of the county. The temperature at |Clarksville, Texas jumped nearly 8 degrees when the winds began |increasing from the west with the collapse of the storm.

By the afternoon of May 9th, the atmosphere became very unstable across |the region and storms produced large hail and damaging thunderstorm wind|gusts across northeast Texas, southeast Oklahoma and southwest Arkansas. Locally heavy rainfall also produced flash flooding across much of the region as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 12:53 AM CST, 47 minutes earlier.

Area forecast discussion, May 9, 12:53 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
153 AM CDT SAT MAY 9 2009

.DISCUSSION...

PER DISCUSSION WITH SPC...WE HAVE ADDED MCCURTAIN CNTY TO TOR #278
WHICH IS VALID UNTIL 10Z. PLAN ON HAVING MORNING PACKAGE OUT AT
5AM AND WILL RE ACCESS TOR #278 AT THAT TIME. UPDATED WCN AND ZFP
ALREADY SENT.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  86  65  83  64  76 /  40  50  40  40  50
MLU  86  66  83  64  75 /  30  50  40  40  50
DEQ  74  60  71  59  72 /  60  70  70  60  60
TXK  79  61  75  61  71 /  50  60  60  50  60
ELD  83  62  76  60  71 /  50  60  60  50  60
TYR  84  66  82  64  78 /  50  50  40  40  50
GGG  85  65  82  64  77 /  50  50  40  40  50
LFK  91  71  87  67  84 /  20  20  30  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, May 8, 7:00 PM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CDT FRI MAY 8 2009

ARZ050-051-059>061-OKZ077-TXZ096-091100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MCCURTAIN-RED RIVER-
800 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL LIKELY AFFECT AREAS
NORTH AND WEST OF A DE KALB TEXAS...TO NASHVILLE ARKANSAS LINE
AFTER 9 PM. THE PRIMARY SEVERE WEATHER RISKS WILL BE LARGE
HAIL...POSSIBLY BIGGER THAN QUARTERS...AND DAMAGING WINDS IN
EXCESS OF 60 MILES AN HOUR. AN ISOLATED TORNADO CANNOT BE RULED OUT.

THESE INITIAL STORMS WERE DEVELOPING NEAR A STATIONARY FRONT
ACROSS CENTRAL OKLAHOMA AND NORTH TEXAS EARLY THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD NORTH OF THE
INTERSTATE 30 CORRIDOR AFTER MIDNIGHT...AS A COLD FRONT STARTS TO
MOVE INTO THE REGION. THE RISK FOR SEVERE STORMS...PRODUCING
MAINLY LARGE HAIL AND DAMAGING WINDS...IS EXPECTED TO CONTINUE
AFTER MIDNIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AFTER
MIDNIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
STRONG TO SEVERE STORMS...SOME PRODUCING HEAVY RAINFALL...WILL
REMAIN POSSIBLE THROUGH AT LEAST SUNDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED AFTER 9 PM.
ACTIVATION MAY ALSO BE NEEDED THIS WEEKEND.

ARZ070>073-TXZ097-108>112-091100-
MILLER-LAFAYETTE-COLUMBIA-UNION AR-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
800 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL LIKELY AFFECT
NORTHEAST TEXAS AND SOUTHERN ARKANSAS...MAINLY AFTER MIDNIGHT. THE
PRIMARY RISKS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE
HAIL...POSSIBLY BIGGER THAN QUARTERS...AND DAMAGING WINDS IN
EXCESS OF 60 MILES AN HOUR. AN ISOLATED TORNADO CANNOT BE RULED
OUT.

THESE INITIAL STORMS WERE DEVELOPING NEAR A STATIONARY FRONT
ACROSS CENTRAL OKLAHOMA AND NORTH TEXAS EARLY THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS THE
REGION AFTER MIDNIGHT...AS A COLD FRONT MOVES SOUTH TOWARD THE
AREA. THE RISK FOR SEVERE STORMS...PRODUCING MAINLY LARGE HAIL
AND DAMAGING WINDS...IS EXPECTED TO CONTINUE AFTER MIDNIGHT.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AFTER MIDNIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
STRONG TO SEVERE STORMS...SOME PRODUCING HEAVY RAINFALL...WILL
REMAIN POSSIBLE THROUGH AT LEAST SUNDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED AFTER
MIDNIGHT. ACTIVATION MAY ALSO BE NEEDED THIS WEEKEND.

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
091100-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
800 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL LIKELY APPROACH THE
INTERSTATE 20 CORRIDOR AFTER MIDNIGHT. SOME OF THE STORMS COULD
BE RATHER STRONG...PRODUCING HAIL SMALLER THAN THREE QUARTERS OF
AN INCH AND WINDS AROUND 50 MILES AN HOUR. A FEW SEVERE STORMS ARE
ALSO POSSIBLE NORTH NORTH OF INTERSTATE 20...BUT THE PROBABILITY
FOR WIDESPREAD SEVERE STORMS IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A COLD FRONT WILL SLOWLY SINK SOUTHWARD TOWARD THE INTERSTATE 20
CORRIDOR SATURDAY. THIS BOUNDARY WILL SERVE AS A FOCUS FOR STRONG
TO SEVERE STORMS...SOME OF WHICH WILL PRODUCE LOCALLY HEAVY
RAINFALL. DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL WILL BE
A POSSIBILITY THROUGH AT LEAST SUNDAY ACROSS THE REGION...BUT
MAINLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED TONIGHT.
HOWEVER...ACTIVATION MAY BE NEEDED THIS WEEKEND.

BUTTS

In the hours before

Special weather statement, May 9, 12:52 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
152 AM CDT SAT MAY 9 2009

OKZ077-090745-
MCCURTAIN-
152 AM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 245 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     NORTHERN MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...BETHEL...MOUNT HERMAN...PICKENS...
     PLUNKETVILLE...RINGOLD...SHERWOOD...SMITHVILLE AND WATSON...

AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST
OF MENA TO STANLEY...MOVING SOUTHEAST AT 15 MPH.  THIS LINE OF
STORMS WILL LIKELY MOVE INTO NORTHERN MCCURTAIN COUNTY AROUND 230 AM.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THESE STORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.  A TORNADO WATCH REMAINS IN EFFECT FOR MCCURTAIN COUNTY
UNTIL 5 AM.

BUTTS

The radar

The Shreveport radar (KSHV), 189 km away, was scanning. The volume nearest the first event began at 07:40 UTC.

Open the radar archive at this moment

Event by event

22 flash flood, 6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Red River

When
May 9, 1:40 AM CST
Where
Red River County, 0.69 mi S of Detroit
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.660, -95.270

Clarksville Police Department reported electrical poles and lines downed across the west side of the county.

Hail, Red River

When
May 9, 12:05 PM CST
Where
Red River County, 3.52 mi WNW of Negley
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.760, -95.140

Hail was reported in the Manchester community.

Thunderstorm Wind, Red River

When
May 9, 12:30 PM CST
Where
Red River County, Avery
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.550, -94.780

A few trees were downed in the northeast portion of the county.

Thunderstorm Wind, Bowie

When
May 9, 12:56 PM CST
Where
Bowie County, 0.69 mi N of De Kalb
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.510, -94.620

Trees were downed on MLK and Browning Street with powerlines downed in Oak Grove.

Thunderstorm Wind, Bowie

When
May 9, 1:17 PM CST
Where
Bowie County, 0.69 mi S of Leary
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.440, -94.200

Winds were estimated to be near 60 TO 70 mph from local Emergency Manager.

Thunderstorm Wind, Cass

When
May 9, 1:30 PM CST
Where
Cass County, 1.87 mi WSW of Douglassville
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.190, -94.350

Trees were downed in Douglassville, Texas.

Flash Flood, Bowie

When
May 9, 3:43 PM CST to 9:15 PM CST
Where
Bowie County, 2.41 mi ENE of New Boston to 3.65 mi W of Hooks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.460, -94.380

Stream flooding was reported east of New Boston that led to some road closures.

Flash Flood, Red River

When
May 9, 4:07 PM CST to 9:15 PM CST
Where
Red River County, 2.07 mi N of Avery to 2.38 mi N of Avery
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.580, -94.780

High water resulted in the closure of FM 911.

Flash Flood, Bowie

When
May 9, 4:13 PM CST to 9:15 PM CST
Where
Bowie County, 1.34 mi WNW of Texarkana to 1.57 mi SE of Wake Vlg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.440, -94.070

Street flooding was reported in the west side of town.

Flash Flood, Bowie

When
May 9, 4:34 PM CST to 9:15 PM CST
Where
Bowie County, 1.17 mi SE of Defense to 1.68 mi ENE of Redwater
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.369, -94.235

High water was reported across Tri State Road.

Flash Flood, Red River

When
May 9, 7:45 PM CST to 9:15 PM CST
Where
Red River County, 1.8 mi SW of Annona to 0.66 mi SSW of Annona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.560, -94.940

Hwy. 4215 southwest of Annona, Texas was closed from extensive flash flooding.

Flash Flood, Red River

When
May 9, 7:45 PM CST to 9:15 PM CST
Where
Red River County, 1.46 mi NNW of Avery to 1.43 mi NW of Avery
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.569, -94.790

FM 911 near and north of Avery remains closed from flash flooding.

Flash Flood, Bowie

When
May 9, 7:45 PM CST to 9:15 PM CST
Where
Bowie County, 1.3 mi NNE of New Boston to 1.29 mi ESE of New Boston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.468, -94.414

Hwy. 82 east from New Boston to Texarkana, Texas had to be closed due to excessive heavy rainfall and flash flooding. Several other roads were closed throughout Bowie County as well.

Thunderstorm Wind, Bowie

When
May 9, 10:00 PM CST
Where
Bowie County, 0.69 mi N of Wake Vlg
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.430, -94.080

A tree was downed partially blocking Hwy. 59 near Kings Highway.

Flash Flood, Bowie

When
May 9, 10:15 PM CST to May 10, 12:15 AM CST
Where
Bowie County, 1.59 mi S of Whatley to 0.84 mi S of Texarkana
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.457, -94.054

College Drive underpass was flooded. Another driver was stranded in flood waters at the 7th street underpass.

Flash Flood, Bowie

When
May 9, 10:15 PM CST to May 10, 12:15 AM CST
Where
Bowie County, 0.92 mi SE of Holland to 1.21 mi NE of Wake Vlg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.462, -94.087

Heavy rainfall resulted in the closure of Elm Street along the Swampoodle Creek.

Flash Flood, Bowie

When
May 9, 10:20 PM CST to May 10, 12:15 AM CST
Where
Bowie County, 1.14 mi S of Whatley to 1.16 mi S of Texarkana
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.464, -94.052

Meadowbrook Lane in Texarkana, Texas was flooded and closed.

Flash Flood, Red River

When
May 10, 1:15 AM CST to 1:30 PM CST
Where
Red River County, 1.53 mi W of Cuthand to 1.26 mi WSW of Cuthand
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.472, -95.076

FM 1487 near the Cuthand community was closed from flash flooding.

Flash Flood, Red River

When
May 10, 1:15 AM CST to 1:30 PM CST
Where
Red River County, 1.16 mi NNW of White Rock to 0.23 mi NNE of White Rock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.665, -94.940

FM 1699 was closed from excessive heavy rainfall near the community of White Rock.

Flash Flood, Red River

When
May 10, 1:30 AM CST to 1:30 PM CST
Where
Red River County, 0.58 mi W of Lydia to 0.45 mi SSW of Lydia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.450, -94.780

FM 44 was closed 1 mile west of the community of Lydia due to excessive heavy rainfall.

Flash Flood, Bowie

When
May 10, 5:45 AM CST to 1:30 PM CST
Where
Bowie County, 2.01 mi N of De Kalb to 1.78 mi N of Bethlehem
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.529, -94.614

CR 992 northeast of Dekalb was flooded and closed.

Flash Flood, Bowie

When
May 10, 5:45 AM CST to 1:30 PM CST
Where
Bowie County, 1.99 mi NNW of New Boston to 1.85 mi SW of New Boston
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.477, -94.433

Numerous city streets were flooded and closed. Floodwaters from the city's water system backed up which resulted in the local Scout Hutt at Tapp Park in New Boston being innundated by three feet of water.

Flash Flood, Red River

When
May 10, 5:59 AM CST to 1:30 PM CST
Where
Red River County, 1.21 mi NE of Bogata to 0.71 mi NNW of Rosalie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.481, -95.204

FM 909 east of town was flooded and closed.

Flash Flood, Red River

When
May 10, 5:59 AM CST to 1:30 PM CST
Where
Red River County, 1.34 mi ENE of Dimple to 2.1 mi S of Silver City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.730, -95.060

CR 3117 was flooded and closed.

Flash Flood, Red River

When
May 10, 8:00 AM CST to 1:30 PM CST
Where
Red River County, 0.69 mi N of Reeds Settlement to 0.57 mi N of Bryarly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.710, -94.930

FM 1159 AT CR 3240 was closed from excessive heavy rainfall.

Flash Flood, Red River

When
May 10, 8:00 AM CST to 1:30 PM CST
Where
Red River County, 0.59 mi SSW of Negley to 2.17 mi NE of Blakeney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.742, -95.083

CR 3117 was closed near the Hopewell community.

Flash Flood, Bowie

When
May 10, 8:15 AM CST to 1:30 PM CST
Where
Bowie County, 0.96 mi SW of Liberty Hill to 3.49 mi ESE of Bassett
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
33.560, -94.511

Numerous city and county roads in and around New Boston, Texas were flooded from excessive heavy rainfall. Two homes were flooded by three to four feet of water on Lacy Street in Hooks, Texas.

Flash Flood, Bowie

When
May 10, 9:25 AM CST to 1:30 PM CST
Where
Bowie County, 1.1 mi NNE of Holland to 0.86 mi SSE of Holland
Cause
Heavy Rain
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.485, -94.095

A car was stalled in high water on Cooper Lane in the extreme northern portion of Texarkana, Texas.

Flash Flood, Bowie

When
May 10, 9:25 AM CST to 1:30 PM CST
Where
Bowie County, 0.82 mi W of Redwater to 0.91 mi WSW of Defense
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.349, -94.264

High water reported on Tristate Road in Redwater, Texas. The road had to be closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171875, 169536, 169709, 171876, 169710, 169713, 169721, 169724, 169725, 169729, 169743, 169745, 169746, 169766, 169750, 169765, 169753, 169769, 169772, 169774, 169778, 169779, 169780, 169781, 169791, 169792, 169957, 169965, 169969.